Pennsylvania, 2005

Damaging Wind in Pennsylvania, August 14, 2005

August 14, 2005 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 14, 8:50 AM EST, 8 hours 25 minutes earlier.

Area forecast discussion, Aug 14, 8:50 AM EST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
950 AM EDT SUN AUG 14 2005

.SHORT TERM (TODAY - MON)...

UPDATE - ANOTHER ACTIVE DAY ON TAP FOR THE RGN. CDFNT WILL BE
SAGGING SLOWLY SEWD THIS AFTN. N OF THE FNT PLENTY OF CLDS WHICH
WILL KEEP TEMPS IN THE 70S. MAXES 85-95 TO THE SOUTH SETTING UP A
GOOD BAROCLINIC ZONE. SFC WAVE SHUD TRACK NEWD ALONG THE FNT ACRS S
CNTRL NY THIS AFTN.

WE WILL TWEEK THE GRIDS AND ZONES FOR COOLER TEMPS ACRS THE NRN
ZONES. SAT PIX SHOW ADVANCING EDGE OF THICKER CLDS CRNTLY WORKING
INTO THE NRN FINGER LAKES AND XPCT OVC SKIES AT SYR/UCA TDA. WILL
LOWER MAXES TO THE M/U70S. ALOT OF LOW CLD ACRS THE TWIN TIERS BUT
THIS SHUD BURN OFF. MAXES IN THE 80S LOOK GOOD THERE. FOR THE
POCONOS WE COULD SEE 90S BY MID AFTN. AGAIN A TUFF CALL ON TEMPS BUT
WILL MONITOR TRENDS AND GIVE IT OUR BEST SHOT.

SELS OUTLOOK LOOKS GOOD INCLUDING PORTIONS OF CNTRL SRN TIER ANBD
ALL OF NE PA. AMT OF HEATING WILL BE KEY FOR SVR POTNL BUT MAIN
THREAT ATTM SEEMS TO BE OVER NE PA AND THE FAR SRN TIER AND WRN
CATSKILLS OF NY. SVR PULSERS (WET DOWNBURSTS) OR BOWS APPEAR TO BE
THE MAIN THREAT. SOME HAIL ALSO PSBL (HAD QUARTER SIZED HAIL REPORTS
YDA). WILL REISSUE THE SPS FOR SVR POTNL, AND MAY INCLUDE A FEW MORE
COUNTIES ACRS THE SRN TIER. PREV AFD BLO. RHB.

STATIONARY FRONT WILL SLIDE NORTH THIS MORNING AS STRONG WAVE
ROTATES UP LAKE ERIE. FRONT WILL THEN SLIDE SLIGHTLY SOUTHEAST WHEN
WAVE PASSES. VIGOROUS LLJ AROUND 40KTS WILL ENSURE DEEP MOISTURE AND
HIGH THETA-E VALUES BUILD INTO CENTRAL NY STATE.

GIVEN TEMPS IN MID 80S AND DEW POINTS REMAINING AROUND 70F, CAPES
SHOULD ONCE AGAIN EXCEED 1500 J/KG. WIND FIELD WILL BE STRONGER THAN
SATURDAYS. THINK COMBINATION SHOULD PRODUCE AN ENVIRONMENT
CONDUCIVE FOR SEVERE WEATHER. ONE NEGATIVE IS TIMING OF LLJ, WHICH
IS EXITING INTO NEW ENGLAND MIDDAY AND CAUSING SOME LOW LEVEL
DIVERGENCE. HOWEVER WINDS WILL STILL BE NEAR 20 KTS ON BACK SIDE
RUNNING ACROSS STATIONARY FRONT, AND WE ARE ROUGHLY IN FAVORABLE
RIGHT REAR QUAD OF ULJ.

BEST CHC FOR SVR WILL BE SOUTH AND EAST OF STATIONARY FRONT, AND
ALONG THE FRONT ITSELF WHERE LL DIR SHEAR MAY BE GREATER THAN
FORECAST. MAIN THREAT WILL BE FOR HIGH WINDS AND HAIL.

CONVECTION WILL STEADILY PUSH SOUTH WITH THE FRONT TOMORROW NIGHT,
AS DRIER AIR FINALLY WRAPS AROUND FROM CANADA. THIS DRY AIR WILL
BRING CLEARING SKIES TOWARD MONDAY MORNING, THOUGH IT APPEARS THE
TIMING OF THE FRONT EXITING FAR SE ZONES REQUIRES A CHC POP THROUGH
NOON.

HAVE ONCE AGAIN BET ON THE HIGH SIDE OF MOS, AS THIS ATMOSPHERE
HAS CONSISTENTLY PRODUCED TEMPERATURES OF 85-90 WHEN GIVEN A FEW
HOURS OF HEATING.  DJP

&&

.LONG TERM (MON NIGHT - SAT)...
FIRST PART OF THE PD SHD BE RELATIVELY QUIET AS SFC HIPRES BLDS INTO
THE REGION BHD MON/S COLD FNT. INITIALLY THOUGHT TO INCLUDE RW/TRW
FOR WED AS A WEAK COLD FNT DROPS SWRD OUT OF CANADA. HWVR...GFS RUNS
HAVE BEEN CONSISTANT WITH KEEPING THE AREA DRY AS THIS SEEMS RSNBL
GIVEN THE DRY ORGIN AND LACK OF MOISTURE AVBL IN THE NW FLOW. FIRST
REAL CHANCE OF PCPN COMES ON THE WEEKEND WHEN A STRONG COLD FNTL
SYSTEM IS FCSTD TO PASS THRU. LOOKS AS THOUGHT HE GFS IE OVERDOING
THE GFS IN THE CONV ATMOSPHERE. HWVR...AT THAT RANGE THE EXACT TIME
OF THE FNTL PASSAGE IS DFCLT TO TIME SO WILL INCLUDE CHANCE POPS
FROM FRI - SAT...BUT IT WLD SEEM THAT MUCH OF THAT TIME WLD BE DRY.

TEMPS CLOSE TO GUID FOR THE PD. MORFORD

&&

.AVIATION (14/06Z - 15/06Z)...
AN AREA OF WIDESPREAD SHRA/TSRA WILL MOVE ACROSS CWA EARLY THIS
MORNING. FOR NEXT COUPLE OF HOURS BEFORE CONVECTION HITS WIDESPREAD
MVFR CONDITIONS EXPECTED DUE TO VSBY RESTRICTIONS IN BR. SOME AREAS
OVER THE TWIN TIERS (ELM/BGM) VSBY WILL BE REDUCED TO LIFR CATEGORY.
ONCE CONVECTION BEGINS DENSE FOG WILL DISSIPATE BUT MVFR CONDITIONS
WILL PERSIST MOST AREAS DUE TO SHRA/TSRA. AFTER 14Z, MVFR WILL
CONTINUE DUE TO VSBY RESTRICTION IN HAZE AND SCATTERED LATE
MORNING/AFTERNOON CONVECTION. THIS EVENING CONDITIONS WILL SLOWLY
IMPROVE AS COLD FRONT MOVES THROUGH AREA AND VSBY IMPROVES.   RRM

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Aug 14, 1:26 AM EST, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
226 AM EDT SUN AUG 14 2005

NYZ044>046-055>057-062-PAZ038>040-043-044-047-048-072-150624-
BRADFORD PA-BROOME NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA-OTSEGO NY-PIKE PA-
SOUTHERN WAYNE PA-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-WYOMING PA-
226 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS ARE EXPECTED TO FORM AGAIN THIS AFTERNOON...ALONG AND
SOUTHEAST OF A STATIONARY FRONT. THUNDERSTORMS MAY BECOME SEVERE,
PRODUCING DAMAGING WINDS, HAIL, AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NYZ009-015>018-022>025-036-037-150624-
CHEMUNG NY-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-STEUBEN NY-
TOMPKINS NY-YATES NY-
226 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION TODAY AND THIS
EVENING. STRONG STORMS ARE EXPECTED...BUT SHOULD REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED.

PADAVONA

In the hours before

Special weather statement, Aug 14, 3:18 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 PM EDT SUN AUG 14 2005

NYZ055-056-PAZ038-039-142100-
BRADFORD PA-BROOME NY-SUSQUEHANNA PA-TIOGA NY-
418 PM EDT SUN AUG 14 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM MILAN TO WINDHAM TO WARREN CENTER..AND MOVING
  NORTH AT 10 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WARREN CENTER AND LITCHFIELD AT 425 PM EDT
  FRIENDSVILLE AT 430 PM EDT
  NICHOLS AT 440 PM EDT
  LITTLE MEADOWS AT 445 PM EDT
  TIOGA CENTER AND LOUNSBERRY AT 455 PM EDT
  TIOGA TERRACE AND APALACHIN AT 500 PM EDT

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
Special weather statement, Aug 14, 3:45 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 PM EDT SUN AUG 14 2005

NYZ045-046-142145-
CHENANGO NY-OTSEGO NY-
445 PM EDT SUN AUG 14 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.  THIS
STORM WAS LOCATED NEAR OXFORD..AND MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  POLKVILLE AND NORWICH AT 450 PM EDT
  LATHAMS CORNERS AT 455 PM EDT
  HOLMESVILLE AND GILBERTSVILLE AT 500 PM EDT
  SOUTH NEW BERLIN AT 505 PM EDT
  NEW BERLIN AND MORRIS AT 515 PM EDT
  PITTSFIELD AND SOUTH EDMESTON AT 520 PM EDT
  NEW LISBON AT 525 PM EDT
  EDMESTON AT 530 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Local storm report, Aug 14, 4:09 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
509 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     ENDWELL                 42.12N 76.02W
08/14/2005                   BROOME             NY   LAW ENFORCEMENT

            TREES DOWN

&&

DGM
Local storm report, Aug 14, 4:20 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     4 E WYSOX               41.77N 76.32W
08/14/2005                   BRADFORD           PA   LAW ENFORCEMENT

            TREES DOWN

0415 PM     TSTM WND DMG     LITCHFIELD              41.97N 76.43W
08/14/2005                   BRADFORD           PA   LAW ENFORCEMENT

            TREES DOWN

0455 PM     TSTM WND DMG     JOHNSON CITY            42.12N 75.96W
08/14/2005                   BROOME             NY   AMATEUR RADIO

            TREE ON HOUSE

&&

DGM
Special weather statement, Aug 14, 4:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
537 PM EDT SUN AUG 14 2005

NYZ045-046-142215-
CHENANGO NY-OTSEGO NY-
537 PM EDT SUN AUG 14 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM PRODUCING WIND GUSTS TO 40
  MPH AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NINEVEH..AND
  MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SOUTH OXFORD AT 545 PM EDT
  BAINBRIDGE AT 550 PM EDT
  GUILFORD AT 600 PM EDT
  ROCKDALE AND UNADILLA AT 605 PM EDT
  MT UPTON AND LATHAMS CORNERS AT 610 PM EDT
  GILBERTSVILLE AND WELLS BRIDGE AT 615 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. OF YOU ARE IN THE PATH OF THIS STORM SEEK
SHELTER IMMEDIATELY.
Special weather statement, Aug 14, 4:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
556 PM EDT SUN AUG 14 2005

NYZ062-PAZ044-048-072-142300-
LACKAWANNA PA-PIKE PA-SULLIVAN NY-WAYNE PA-
556 PM EDT SUN AUG 14 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LAVA
  TO HONESDALE TO OLYPHANT..AND MOVING EAST AT 40 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MONGAUP VALLEY AND MAPLEWOOD AT 605 PM EDT
  BRIDGEVILLE AND MONTICELLO AT 610 PM EDT
  THOMPSONVILLE AND SOUTH FALLSBURG AT 615 PM EDT
  MOUNTAIN DALE AND WOODRIDGE AT 620 PM EDT
  ROWLAND AND LACKAWAXEN AT 625 PM EDT
  GREELEY AND PHILLIPSPORT AT 630 PM EDT
  SHOHOLA AND WURTSBORO AT 635 PM EDT
  GLEN SPEY AND BLOOMINGBURG AT 640 PM EDT

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

The radar

The Binghamton radar (KBGM), 96 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 14, 5:15 PM EST
Where
Wayne County, Beach Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -75.150

Thunderstorm winds downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473104.